Fioricet contains a combination of acetaminophen, butalbital, and caffeine. Acetaminophen is a pain reliever and fever reducer. Butalbital is in a group of drugs called barbiturates. It relaxes muscle contractions involved in a tension headache. Caffeine is a central nervous system stimulant. It relaxes muscle contractions in blood vessels to improve blood flow.

Fioricet is used to treat tension headaches that are caused by muscle contractions.

Fioricet® (Butalbital, Acetaminophen, and Caffeine Tablets USP) is supplied in tablet form for oral administration.

Each tablet contains the following active ingredients:
butalbital USP . . . . . . . . . . . .50 mg
acetaminophen USP . . . . . . 325 mg
caffeine USP . . . . . . . . . . . . .40 mg

Butalbital has generalized depressant effect on central nervous system and, in very high doses, has peripheral effects. Acetaminophen has analgesic and antipyretic effects mediated by a metabolite which acts at cannabinoid receptors, contrary to popular belief it is not an antiinflammatory at safe levels (it becomes toxic at doses above 1,000mg per dose and/or 3,000mg per day). Caffeine is thought to produce constriction of cerebral blood vessels and serves to counteract the sedative effect of butalbital.

Butalbital has a half-life of about 35 hours. Acetaminophen has a half-life of about 1.25 to 3 hours, but may be increased by liver damage and after an overdose. Caffeine has a half-life of about 5 to 7 hours

What should I avoid while taking Fioricet?

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Avoid drinking alcohol. It may increase your risk of liver damage while taking acetaminophen.

Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

While you are taking this medication, avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor’s advice.

One thought on “What is fioricet ?

Comments are closed.